Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 261, NWS Wichita, KS

August 31, 2006Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 31, 2006, 8:45 PM CDT for Barton County, Russell County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2006, 8:45 PM CDT (01:45 UTC)
Expired
Aug 31, 2006, 9:45 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 146 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:28 PM CDTTSTM WND GST 604 Nw Galatia, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.2
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 010144
SVRICT
KSC009-167-010245-
/O.NEW.KICT.SV.W.0261.060901T0145Z-060901T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
845 PM CDT THU AUG 31 2006

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS.
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS.

* UNTIL 945 PM CDT.

* AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL...
  AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
  MILBERGER...OR 9 MILES SOUTH OF RUSSELL...AND MOVING SOUTHEAST AT 5
  MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  MILBERGER...SUSANK.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

VERY HEAVY RAINFALL IS ALSO POSSIBLE. DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

LAT...LON 3886 9898 3868 9903 3855 9878 3876 9853

$$

JAKUB
3 follow-up statements
000 
WWUS53 KICT 010202
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT THU AUG 31 2006

KSC009-167-010245-
/O.CON.KICT.SV.W.0261.000000T0000Z-060901T0245Z/
RUSSELL KS-BARTON KS-
901 PM CDT THU AUG 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BARTON AND SOUTHERN RUSSELL COUNTIES UNTIL 945 PM CDT...

AT 859 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 
NEAR MILBERGER...OR 12 MILES SOUTHWEST OF RUSSELL...STORM MOVEMENT 
IS NEARLY STATIONARY. TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE FROM 
THIS STORM DUE TO ITS VERY SLOW MOVEMENT.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN BARTON AND SOUTHERN RUSSELL COUNTIES...INCLUDING THE
TOWN OF MILBERGER.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3886 9898 3868 9903 3855 9878 3876 9853

$$

JAKUB
000 
WWUS53 KICT 010219
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT THU AUG 31 2006

KSC009-167-010245-
/O.CON.KICT.SV.W.0261.000000T0000Z-060901T0245Z/
RUSSELL KS-BARTON KS-
916 PM CDT THU AUG 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BARTON AND SOUTHERN RUSSELL COUNTIES UNTIL 945 PM CDT...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED 
NEAR MILBERGER...OR 13 MILES SOUTHWEST OF RUSSELL...STORM MOVEMENT 
WAS NEARLY STATIONARY. TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE 
FROM THIS STORM DUE TO ITS VERY SLOW MOVEMENT.

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL AND VERY HEAVY 
RAINFALL.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN BARTON AND SOUTHERN RUSSELL COUNTIES...INCLUDING THE
TOWN OF MILBERGER.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3886 9898 3868 9903 3855 9878 3876 9853

$$

JAKUB
000 
WWUS53 KICT 010243
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
943 PM CDT THU AUG 31 2006

KSC009-167-010253-
/O.EXP.KICT.SV.W.0261.000000T0000Z-060901T0245Z/
RUSSELL KS-BARTON KS-
943 PM CDT THU AUG 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARTON AND
SOUTHERN RUSSELL COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 940 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. SMALL HAIL 
AND GUSTY WINDS UP TO 50 MPH ALONG WITH HEAVY RAINFALL WILL STILL BE 
POSSIBLE FROM THIS STORM. 

LAT...LON 3886 9898 3868 9903 3855 9878 3876 9853

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:33 PM CDT, 5 hours 12 minutes earlier.

Area forecast discussion, Aug 31, 3:33 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT THU AUG 31 2006

.DISCUSSION...
CONCERNS TONIGHT ARE PRECIP CHANCES TONIGHT THROUGH SAT.

TONIGHT:
LIGHT SHRA CONTINUE TO FESTER ALONG A 310-315K PRESSURE GRADIENT
SITUATED FROM HYS TO P28. THIS IS ALSO ALONG THE ERN EDGE OF MAIN
INSTABILITY AXIS IN WRN KS. SHRA/TSRA WILL CONTINUE TO MOVE OFF
THIS GRADIENT INTO CEN KS INTO THIS EVENING AND WEAKEN AS THEY
MOVE EAST. EXPECT THIS TREND TO CONTINUE FOR THE EVENING HOURS AS
MORE SHRA/TSRA REDEVELOP IN SWRN KS WHERE INSTABILITY IS BETTER
AND LIFT REESTABLISHES ITSELF. COULD SEE SOME OF TSRA ACTIVITY
MOVE BACK INTO AREAS WEST OF INTERSTATE 135 DURING THE EARLY
MORNING HOURS ON FRI AS ISENTROPIC LIFT AGAIN MOVES BACK INTO THE
AREA. SO WILL INCREASE POPS IN CEN KS AND AREAS WEST OF ICT BY FRI
MORNING.

FRI:
COULD SEE SOME SCATTERED SHRA/TSRA ACROSS AREAS WEST OF INTERSTATE
135 DURING THE MORNING HOURS FRI AS 310-315K ISENTROPIC LIFT
CONTINUES IN WRN SECTIONS. DO NOT EXPECT MANY OF THESE SHRA TO
SURVIVE INTO AREAS EAST OF THE TURNPIKE...AS INSTABILITY DIMINISHES.

FOCUS THEN SHIFTS TO THE AFTERNOON AND EVENING HOURS.  SOME MODEL
DIFFERENCES ON HOW THE MODELS HANDLE THE SHORTWAVE EXPECTED TO MOVE
ACROSS THE NRN PLAINS ON FRI WITH THIS IMPULSE HELPING TO PUSH COLD
FRONT SOUTH ACROSS NW KS ON FRI AND ACROSS MOST OF KS BY FRI EVE.
GFS LOOKS TO HAVE SOME FEEDBACK PROBLEMS...WITH BOTH MODELS NOT VERY
BULLISH ON INSTABILITY EXCEPT IN AREAS IN WRN KS.  WILL KEEP CHANCE
POPS IN MOST LOCATIONS AS ANY ACTIVITY THAT DOES DEVELOP WEST OF THE
AREA WILL PROGRESS TO THE EAST ACROSS THE FORECAST AREA FRI NIGHT.

SAT-SUN:
COULD SEE SOME LEFTOVER SHRA EARLY ON SAT AS MAIN UPPER LEVEL LOW
AND SHORTWAVE CONTINUES TO SPIN ACROSS THE HIGH PLAINS FOR THE
WEEKEND (SIMILAR TO THE SYSTEM LAST WEEKEND) WITH IMPULSES IN THE NW
FLOW ROTATING SOUTH INTO ERN SECTIONS OF KS.  MAIN DIFFERENCE WITH
THIS SYSTEM FROM LAST WEEKENDS IS THIS SYSTEM WILL BE A LITTLE
FURTHER NORTH.  LOW LEVEL MOISTURE WILL ALSO NOT BE AS PLENTIFUL FOR
THESE IMPULSES TO ACT UPON SO WILL SLOWLY REDUCE POPS ON SAT INTO
EARLY SUN WITH MAINLY ISOLATED SHRA EXPECTED.

NW FLOW WILL ALSO LEAD TO BELOW NORMAL TEMPS FOR MOST OF THE HOLIDAY
WEEKEND AS UPPER LOW PULLS SOME COOLER AIR INTO THE AREA.

MON:
CYCLONIC FLOW LINGERS ACROSS THE AREA INTO MON...WITH ANOTHER
IMPULSE ROTATING DOWN ACROSS ERN SECTIONS OF KS BY MON AFTERNOON.
COULD MAKE A CASE FOR KEEPING A POP IN SERN KS AS THIS IMPULSE
ROTATES THROUGH THE AREA...BUT MAINLY AN ISOLATED CHANCE AT BEST.
LOW LEVEL MOISTURE SEEMS TO BE LACKING AS WELL SO WILL LEAVE CHANCES
OUT FOR NOW. NW FLOW WILL ALSO LEAD TO FALL-LIKE TEMPS INTO THE
MIDWEEK TIME FRAME.

TUE-THU:
UPPER LEVEL SYSTEM MOVES COMPLETELY EAST OF THE AREA ON TUE WITH AN
UPPER LEVEL RIDGE BUILDING ACROSS THE ROCKIES INTO KS.  MOST OF KS
WILL BE ON THE FRONT SIDE OF THE RIDGE WITH N-NW FLOW PRODUCING COOL
AND DRY CONDITIONS.  RIDGE TRIES TO BREAK DOWN SOME BY THU AS NEXT
SYSTEM MOVES INTO THE PAC NW.  THIS WILL ALLOW SOME LOW LEVEL
MOISTURE TO RETURN TO SRN KS. NOT TOO SURE HOW MUCH MOISTURE WILL BE
AVAILABLE FOR ANY PRECIP CHANCES ON THU...OR TIMING OF ANY IMPULSE
UNDER THE RIDGE...SO WILL THE EXTENDED DRY FOR NOW.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  79  61  77 /  10  30  40  30
HUTCHINSON      63  77  60  76 /  30  40  40  30
NEWTON          63  78  60  77 /  10  30  40  30
ELDORADO        63  80  59  78 /  10  20  40  30
WINFIELD-KWLD   63  82  60  79 /  10  20  30  30
RUSSELL         61  75  56  74 /  60  50  50  30
GREAT BEND      61  75  57  74 /  60  50  50  30
SALINA          64  77  60  76 /  20  40  40  20
MCPHERSON       64  78  59  76 /  20  40  40  30
COFFEYVILLE     62  84  61  80 /  10  10  30  30
CHANUTE         61  83  61  80 /  10   5  30  20
IOLA            61  83  61  80 /  10   5  30  30
PARSONS-KPPF    62  83  61  80 /  10  10  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 31, 4:40 PM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT THU AUG 31 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
440 PM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TONIGHT FOR LOCATIONS GENERALLY WEST
OF INTERSTATE 135. SOME OF THESE STORMS MAYBE STRONG...ESPECIALLY
OVER CENTRAL KANSAS. THE MAIN THREAT WOULD BE HAIL TO DIME SIZE. IN
ADDITION SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THAT
CAUSES SOME ISOLATED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH SATURDAY FOR THE
ENTIRE AREA...AND FOR SOUTHEAST KANSAS SATURDAY NIGHT. WHILE THESE
STORMS ARE NOT EXPECTED TO BE SEVERE...THE STORMS FRIDAY AND FRIDAY
NIGHT MAY PRODUCE SOME LOCALLY HEAVY RAINFALL THAT CAUSES SOME
ISOLATED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON/KETCHAM

In the hours before

Special weather statement, Aug 31, 7:57 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
757 PM CDT THU AUG 31 2006

KSZ032-010145-
RUSSELL-
757 PM CDT THU AUG 31 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GORHAM...OR 7 MILES WEST OF RUSSELL...AND
MOVING EAST AT 5 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:03 PM CDTFlood WatchICTBarton, Ellsworth, Kingman, Reno, Rice, Russell24 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.